Harvard Health Letter

Blood pressure drugs associated with fall risk

All medicines are associated with both benefits and risks. A new study finds that all medications to treat high blood pressure in older adults seem to be associated with an increased risk of serious falls. Researchers published their findings in the Feb. 24, 2014, JAMA Internal Medicine. They found that exposure to moderate or high doses of any medication to treat high blood pressure was associated with a 30% to 40% increased risk of falls with serious injury, compared with no use of the medications. That sounds like a large risk, but over three years, these were the risks of serious falls: 9.0% in those not taking blood pressure medicine, 11.6% in those taking moderate doses, and 10.9% in those taking higher doses. The association was stronger in people who had fallen and suffered an injury in the past. But there were no clear differences in injury risk between the drug classes, including diuretics, angiotensin-receptor blockers, beta blockers, ACE inhibitors, and calcium-channel blockers.

"These drugs do, after all, lower blood pressure, which could cause people to be lightheaded and even faint when suddenly standing after sitting. There is no question that treating blood pressure leads to reductions in the risk for stroke and heart disease, so if you feel lightheaded when standing, don't stop your medications. But tell your doctor about it, and exercise caution when standing up suddenly," says Dr. Thomas Lee, a cardiologist and internist at Harvard-affiliated Brigham and Women's Hospital.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »